Alcohol and Drug Abuse Notice
The Coast Community College District is committed to providing an environment that maximizes academic achievement and personal growth. The Coast District recognizes that alcohol and other drug abuse pose a significant threat to the health, safety, and well-being of users and the people around them. Substance abuse also interferes with academic, co-curricular, and extra-curricular interests, and can lead to health, personal, social, economic, and legal problems.
OCC is committed to a drug-free campus so that students and staff can work in a drug-free environment.
In addition to our commitment to providing a drug-free environment, education and help to students, there are federal and state laws as well as the CCCD Board Policies (BP 3550 / AP 3550) which specifically prohibit the use and possession, distribution, or sale of drugs or alcohol on College property or at any College-sponsored activity or event. These rules also describe the penalties and disciplinary actions that may come into play when violations occur for those who abuse or do not take positive steps to get help. In addition, OCC is a smoke and tobacco-free campus. Please visit CCCD Board Policy and Administrative Procedure (BP 3570; AP 3570) for specific information.
Information on the laws and Student Code of Conduct is available at the Dean of Students Office.
The District policy is that all use of alcohol and other drugs is prohibited on District property, including on-campus housing and at any College-sponsored activity regardless of its location. Furthermore, the use of tobacco is prohibited in all District buildings and vehicles, and in designated outdoor areas.
The Student Health Center provides information and referrals to community resources, support groups, and social services. Visit the Student Health Center website on the OCC home page.
Students can meet with a mental health counselor or registered nurse at the Student Health Center if they have questions or concerns. In addition, a number of OCC staff members are available to refer students to the help they need.
OCC offers several classes that focus on alcohol and drugs.
- Health Education A100 — Personal Health
- Health Education A122 — Drugs, Health, & Society
- Health Education A160 — Peer Health Education, Level 1
- Health Education A271 — Drugs and Sports
A wide variety of self-help groups meet on campus, or in the community. All of them are open to students if they wish to take advantage of the services. Visit the Student Health Center for current referrals.
Confidential professional counseling for all active employees and family members is available. Employees can contact the Employee Assistance Program 24-hour helpline at (800) 999-7222 or visit www.anthemeap.com.
Opioid Overdose Reversal Medication
Educational and Prevention Information
Fentanyl is a major cause of fatal and nonfatal overdoses in California and the United States. The Centers for Disease Control and Prevention (CDC) launched several fentanyl overdose prevention awareness and educational campaigns for young adults ages 18-34 years. Information campaigns include the prevalence and dangers of fentanyl use, risks and consequences of mixing drugs, lifesaving power of naloxone, and importance of reducing stigma related to drug abuse to support treatment and recovery.
Fentanyl is a potent synthetic opioid that is 50 times stronger than heroin and 100 times stronger than morphine. Fentanyl is often added to other drugs to increase potency creating cheaper, more dangerous, addictive drugs. The DEA and law enforcement partners are seizing deadly counterfeit pills at record rates, seizing 20.4 million fake pills across the United States in 2021 with 4 out of 10 pills laced with fentanyl. Pills purchased outside of a licensed pharmacy are illegal, dangerous, and potentially lethal.
Fentanyl cannot be seen, smelled, or tasted making fentanyl-laced drugs extremely dangerous as people may be unaware that fentanyl is in the drug they are taking. Fentanyl can be injected, smoked, snorted/sniffed, taken orally by pill, or spiked onto blotter paper.
Fentanyl and opioid analgesics such as morphine produce similar effects in the body including euphoria, relaxation, drowsiness, sedation, confusion, dizziness, nausea, vomiting, urinary retention, pain relief, constricted pupils, and respiratory depression. Over 150 people die every day from overdoses related to synthetic opioids like fentanyl. It is important to recognize the signs of an overdose, early intervention can save a life.
Signs of overdose include:
- Small, constricted ‘pinpoint’ pupils.
- Falling asleep or losing consciousness.
- Limp body.
- Slow, weak, or no breathing.
- Choking or gurgling sounds.
- Cold and/or clammy skin.
- Discolored skin, lips, and/or nails.
If you think someone is overdosing:
- Immediately call 911.
- Administer naloxone, if available.
- Keep the person awake and breathing.
- Lay the person on their side to prevent choking.
- Stay with the person until emergency responders arrive.
Naloxone is a lifesaving saving medication that can reverse an opioid overdose from fentanyl, heroin, and prescription opioid medications. Narcan is a nasal naloxone spray which is easy to use, works effectively and quickly, and is not addictive. Friends and family who know of someone who is at risk for an opioid overdose should carry naloxone. California’s Good Samaritan law protects those who provide emergency medical care such as giving Narcan at the scene of a medical emergency. The Orange Coast College Student Health Center orders and stores Narcan and provides Narcan to OCC Campus Safety Officers. Since 2018, the Health Center has had in place an annual Narcan training and certificate program administered through Cornerstone.
California Department of Public Health (CDPH) https://www.cdph.ca.gov/Programs/CCDPHP/sapb/Pages/Fentanyl.aspx
Centers for Disease Control (CDC) https://www.cdc.gov/stopoverdose/fentanyl/index.html
United States Drug Enforcement Administration (DEA) https://www.dea.gov/onepill-toolbox